Format

Send to

Choose Destination
J Peripher Nerv Syst. 2018 Jun;23(2):129-133. doi: 10.1111/jns.12271. Epub 2018 May 11.

Risk factors for the development of paclitaxel-induced neuropathy in breast cancer patients.

Author information

1
Department of Neurology, University of Minnesota, Minneapolis, Minnesota.
2
Department of Neurology, Northwestern University, Chicago, Illinois.
3
Division of Biostatistics, University of Minnesota, Minneapolis, Minnesota.
4
Department of Oncology, Northwestern University, Chicago, Illinois.

Abstract

Peripheral neuropathy is a common side effect of many chemotherapeutic agents including paclitaxel. We prospectively evaluated demographic and laboratory data in a cohort of 61 woman with breast cancer prior to paclitaxel exposure to explore factors that predispose to neuropathy development. Neuropathy was graded based on the total neuropathy score reduced version (rTNS) at baseline and at 4 months after initiation of chemotherapy. A multivariate analysis identified predictors with the strongest association with a change in rTNS. Serum albumin (P = .002), paclitaxel dose (P = .001), and body surface area (P = .006) were statistically significantly associated with a positive rTNS change (worsening neuropathy). These results suggest that poor nutritional status and obesity increase the risk of paclitaxel induced neuropathy, and that screening for these factors prior to chemotherapy exposure may improve early neuropathy detection or decrease risk with dietary modifications.

KEYWORDS:

chemotherapy; neuropathy; nutrition; paxlitaxel; risk factors; toxic

PMID:
29696771
DOI:
10.1111/jns.12271

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center